Haldol Triggers Tongue Swelling in Boy, Case Study Reports
A 14-year-old boy developed angioedema of the tongue thought to be triggered by Haldol (haloperidol), an antipsychotic medication used to treat schizophrenia and other mental or mood disorders, a case report found.
“Clinicians should be aware of potential dangerous adverse effects of commonly used medications. Patients with angioedema may need to be monitored for up to 36 [hours],” the study’s author wrote.
Angioedema is the medical term for swelling that affects the deep layers of the skin. There are several types of angioedema, depending on its underlying causes.
In acute allergic angioedema, the most common type of angioedema, swelling is triggered in response to external substances the immune system sees as potential threats (allergens). These may include nuts, shellfish, milk, or some medications. Swelling can occur in the skin and mucus membranes of the lips and in the lining of the throat and mouth.
Haldol works by blocking the effects of dopamine, a chemical messenger in the brain that’s overproduced in states of acute psychosis, schizophrenia, and hallucinations. It is also frequently used to manage psychiatric emergency situations in children and adolescents. Only four previous cases of angioedema as a reaction to Haldol have been reported, one involving a child.
A researcher at The University of North Carolina at Chapel Hill described the case of a teenage boy who developed angioedema after being treated with Haldol.
He was brought to the emergency department after having a panic attack, during which he threw away all his clothes. According to his parents, he had begun losing interest in his friends and stopped participating in activities he enjoyed. The boy had obsessive thoughts about nutrition and his school performance was declining.
Doctors noted that he showed signs of paranoia, disorganized thinking, and agitation. He also appeared to be having visual hallucinations.
The boy remained at the emergency department for eight days while he awaited admission to inpatient psychiatry. During this time, he became disruptive and aggressive, and staff administered Haldol or risperidone, a second-generation antipsychotic medication sold under the brand name Risperdal, whenever needed.
The boy’s tongue began swelling intermittently on the sixth day and he began drooling and having difficulty speaking. Doctors worried that he was experiencing dystonia — a condition wherein muscles contract involuntarily, causing repetitive or twisting movements — as a reaction to the antipsychotic medications. His symptoms improved after treatment with antihistamine diphenhydramine (sold under the brand name Benadryl, among others).
The boy’s tongue began swelling again and protruding from his mouth a few hours later. It sometimes twitched and had a blue color, but he did not report discomfort or problems swallowing. His breathing was normal and he had no stiffness in his arms or legs.
Despite receiving an additional dose of diphenhydramine, his condition worsened and he was ultimately prescribed prednisolone, a corticosteroid medication that suppresses the body’s immune response, and cetirizine (sold under the brand name Zyrtec), another antihistamine. His symptoms improved overnight and did not reappear.
Also, his tongue no longer became swollen despite receiving risperidone during the rest of his stay at the emergency department, as well as during psychiatric hospitalization, a total of 15 days. This suggests that the allergic reaction was caused by Haldol rather than risperidone.
“Angioedema can potentially be life-threatening, but is exceedingly rare,” the researcher wrote. “Clinicians should be aware of potential dangerous adverse effects of commonly used medications,” she concluded.